Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 214, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2014, 12:56 AM CDT for Chase County, Marion County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2014, 12:56 AM CDT (05:56 UTC)
- Expired
- Sep 1, 2014, 1:31 AM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 5:34 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1759 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 11:47 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 31, 11:47 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1147 PM CDT SUN AUG 31 2014 ...UPDATED FOR 06Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 THE MAIN FOCUS AND CHALLENGE REVOLVES AROUND THE PROSPECTS FOR EPISODAL DEEP MOIST CONVECTION TONIGHT THROUGH TUESDAY NIGHT. A PROGRESSIVE UPPER TROF IN THE STRENGTHENING UPPER FLOW ALOFT WILL MOVE EAST ACROSS THE NORTH CENTRAL CONUS TONIGHT TO THE GREAT LAKES ON MONDAY. MODERATE INSTABILITY AND STRONG DEEP LAYER SHEAR WILL PREVAIL EARLY THIS EVENING AHEAD OF THE APPROACHING DRYLINE AND COLD FRONT AS IT MOVES INTO CENTRAL KANSAS. THE STOUT CAPPING INVERSION IN PLACE SHOULD BE OVERCOME BEFORE 00Z THIS EVENING AIDED BY SURFACE FRONTAL CONVERGENCE AND FORCING FROM UPPER TROF. THIS WILL RESULT IN STRONG TO SEVERE CONVECTION WHICH IS EXPECTED TO TRACK EAST ACROSS CENTRAL KANSAS. THE MAIN CHALLENGE REMAINS THE SOUTHERN EXTENT OF THIS ACTIVITY DUE TO THE AFOREMENTIONED WARM MID-LEVEL TEMPERATURES. THE LATEST SHORT TERM/MESO MODELS ARE NOW MORE SUGGESTIVE OF DEVELOPING CONVECTION FURTHER SOUTH INTO PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. THIS SUPPORTS AND INCREASES CONFIDENCE IN THE GOING POP FORECAST SO ONLY SUBTLE TWEAKS WILL BE NEEDED. WHILE THIS COMPLEX WILL LIKELY EXIT STAGE RIGHT BY MONDAY MORNING...THE EFFECTIVE SURFACE FRONT IS EXPECTED TO LAY OUT ACROSS SOUTH CENTRAL INTO EAST CENTRAL KANSAS DURING THE DAY. THE COMBINATION OF DIURNAL HEATING AND AN APPROACHING TRAILING SHORTWAVE ALOFT MIGRATING EAST ACROSS THE AREA SHOULD RESULT IN RENEWED CONVECTION BY LATE MONDAY INTO MONDAY NIGHT. MODERATE TO STRONG INSTABILITY AND SHEAR SHOULD GIVE RISE TO ANOTHER ROUND OF SEVERE STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PORTIONS OF SOUTHERN KANSAS MONDAY NIGHT AS THE LOW LEVEL JET IMPINGES ON THE VERY MOIST/UNSTABLE LOW LEVEL AIRMASS WITH POTENTIAL FOR TRAINING CELLS ALONG THE FRONT. A POTENTIALLY VERY UNSTABLE AIRMASS ALONG THE QUASI-STATIONARY FRONT WILL CONTINUE TO GIVE RISE TO CONVECTIVE CHANCES TUESDAY...WITH THE FRONT SLOWLY MIGRATING NORTH OF THE AREA BY WEDNESDAY. HEAT INDICES COULD BECOME RATHER SULTRY ON WEDNESDAY. DARMOFAL .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 AN UPPER TROF TRAVERSING THE NORTHERN TIER/SOUTHERN CANADA LATE IN THE WEEK LOOKS TO PUSH A COLD FRONT SOUTH ACROSS THE AREA BY FRIDAY WITH COOLER TEMPERATURES IN ITS WAKE. WILL CONTINUE TO CARRY MODEST CHANCE POPS WITH THE FRONT THOUGH LATER REFINEMENT IN SPACE AND TIME IS EXPECTED. KED && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1134 PM CDT SUN AUG 31 2014 MAIN CONCERN IS ONGOING...LARGE THUNDERSTORM COMPLEX OVER CENTRAL KS. THIS COMPLEX SHOULD CONTINUE TO PROPAGATE EAST-SOUTHEAST OVERNIGHT...WITH CONTINUED BACK-BUILDING ON WEST FLANK DUE TO PERSISTENT ISENTROPIC LIFT. VARIABLE/GUSTY WINDS AND TORRENTIAL RAINFALL WITH REDUCED VISIBILITIES...CAN BE EXPECTED AT RSL...SLN...HUT...AND CNU TERMINALS OVERNIGHT. A COLD FRONT WILL PUSH SLOWLY SOUTHEASTWARD THRU CENTRAL KS EARLY MONDAY AM...REACHING SOUTHEAST KS LATE MON PM. WINDS WILL SHIFT TO NORTH BEHIND THE FROPA. SCATTERED STORMS WILL BE POSSIBLE LATE MON PM/EVE IN SOUTHEAST KS NEAR THE FRONT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 92 69 90 / 40 30 50 40 HUTCHINSON 70 90 68 90 / 90 20 40 30 NEWTON 71 90 67 89 / 80 30 40 30 ELDORADO 73 93 67 90 / 60 40 50 40 WINFIELD-KWLD 74 94 70 90 / 20 50 50 40 RUSSELL 65 85 64 88 / 80 10 20 20 GREAT BEND 66 87 65 89 / 80 10 30 20 SALINA 69 87 65 90 / 100 10 20 20 MCPHERSON 69 89 67 89 / 100 20 30 20 COFFEYVILLE 75 94 71 90 / 30 50 60 40 CHANUTE 73 93 70 89 / 70 60 60 40 IOLA 73 92 69 88 / 100 60 60 40 PARSONS-KPPF 74 93 70 89 / 40 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 31, 9:27 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 927 PM CDT SUN AUG 31 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 927 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPEX OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS CENTRAL KANSAS THIS EVENING. THE MAIN STORM THREATS WILL BE WIND GUSTS OF 50 TO 60 MPH...PENNY TO QUARTER SIZE HAIL...AND FREQUENT LIGHTNING STRIKES. THESE STORMS MAY BUILD SOUTHWARD INTO SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. HOWEVER THE RISK FOR SEVERE WEATHER IS EXPECTED TO LESSEN...THOUGH A FEW STRONG STORMS WITH GUSTY WINDS WILL REMAIN POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL ALSO BE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. STORMS WITH DAMAGING WINDS...ISOLATED LARGE HAIL AND FLOODING ARE POSSIBLE. WHILE THE SEVERE THREAT WILL WANE AS THE NIGHT PROGRESSES...THE THREAT FOR FLOODING WILL PERSIST OVERNIGHT. STRONG STORMS WITH LOCALLY HEAVY RAIN ARE ALSO POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135. A COLD FRONT WILL MOVE INTO THE AREA ON FRIDAY OR SATURDAY BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA. IF YOU ARE CAMPING OR BOATING THIS EVENING THROUGH MONDAY...MAKE SURE YOU HAVE A WAY TO RECEIVE WARNINGS AND UPDATES. PAY ATTENTION TO THE WEATHER AND HAVE A PLAN OF WHAT YOU WILL DO IF SEVERE WEATHER THREATENS. EVERYONE IS URGED TO CHECK LATER FORECASTS AND BE ALERT FOR WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN CENTRAL KANSAS AND ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Sep 1, 12:16 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT MON SEP 1 2014
KSZ052-010545-
MARION-
1216 AM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1215 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ROXBURY...OR 19 MILES NORTHEAST
OF MCPHERSON...MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
DURHAM...TAMPA...LINCOLNVILLE...RAMONA...MARION LAKE...PILSEN AND
LOST SPRINGS.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH
THIS STORM.
THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3862 9693 3853 9692 3853 9682 3835 9682
3834 9684 3831 9684 3845 9737 3861 9737
TIME...MOT...LOC 0516Z 285DEG 51KT 3855 9738
BILLINGS WRIGHTSpecial weather statement, Sep 1, 12:24 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1224 AM CDT MON SEP 1 2014
KSZ050-010600-
RICE-
1224 AM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 100 AM CDT
* AT 1223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR RAYMOND...OR 19 MILES SOUTHEAST
OF GREAT BEND...MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
RAYMOND...ALDEN AND STERLING.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3831 9792 3827 9792 3827 9793 3817 9792
3818 9814 3816 9815 3816 9821 3817 9822
3817 9847 3834 9848
TIME...MOT...LOC 0525Z 276DEG 47KT 3825 9845
BILLINGS WRIGHTLocal storm report, Sep 1, 12:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1225 AM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST 2 N MCPHERSON 38.40N 97.66W
09/01/2014 E60 MPH MCPHERSON KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 60 MPH OR GREATER WINDS
APPROXIMATELY 2 MILES NORTH OF MCPHERSON ON INTERSTATE
135.
&&
JMCLocal storm report, Sep 1, 12:33 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1233 AM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST GOESSEL 38.25N 97.35W
09/01/2014 M64 MPH MARION KS MESONET
GUST MEASURED AT SCHOOL WEATHER LAB SITE.
&&
PJHLocal storm report, Sep 1, 12:37 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 AM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND GST GOESSEL 38.25N 97.35W
09/01/2014 M68 MPH MARION KS MESONET
GUST MEASURED AT SCHOOL WEATHER LAB.
&&
PJHSpecial weather statement, Sep 1, 12:47 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1247 AM CDT MON SEP 1 2014
KSZ069-010615-
BUTLER-
1247 AM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 1242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM WITH A POTENT GUST FRONT NEAR
PEABODY...OR 15 MILES EAST OF NEWTON...MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
CASSODAY.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM AND GUST FRONT.
&&
LAT...LON 3797 9715 3809 9716 3809 9656 3808 9652
3791 9652 3787 9653
TIME...MOT...LOC 0546Z 290DEG 48KT 3811 9702
BILLINGS WRIGHTThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 47 min |
| Aug 31, 7:44 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Aug 31, 7:57 PM CDT | Special Weather Statement | ICT | Rice | 33 min |
| Aug 31, 7:59 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| Aug 31, 8:11 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
| Aug 31, 8:17 PM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Aug 31, 8:34 PM CDT | Special Weather Statement | ICT | Ellsworth | 26 min |
| Aug 31, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 53 min |
| Aug 31, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 26 min |
| Aug 31, 10:01 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Aug 31, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 32 min |
| Aug 31, 10:42 PM CDT | Special Weather Statement | ICT | McPherson | 33 min |
| Aug 31, 11:31 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Russell | 8 hr |
| Aug 31, 11:36 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| Aug 31, 11:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 31, 11:45 PM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Aug 31, 11:54 PM CDT | Areal Flood Warning | ICT | Ellsworth, Rice | 8 hr |
| Aug 31, 11:56 PM CDT | Areal Flood Warning | ICT | Barton | 8 hr |
| Aug 31, 11:58 PM CDT | Areal Flood Warning | ICT | Saline | 8 hr |
| Sep 1, 12:02 AM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Sep 1, 12:03 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 27 min |
| Sep 1, 12:09 AM CDT | Special Weather Statement | ICT | McPherson | 36 min |
| Sep 1, 12:16 AM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Sep 1, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Harvey, McPherson, Marion | 40 min |
| Sep 1, 12:24 AM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Sep 1, 12:47 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Sep 1, 1:15 AM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
| Sep 1, 1:46 AM CDT | Special Weather Statement | ICT | Woodson | 29 min |
| Sep 1, 1:59 AM CDT | Areal Flood Warning | ICT | McPherson | 6 hr |
| Sep 1, 2:10 AM CDT | Special Weather Statement | ICT | Allen | 35 min |
| Sep 1, 2:31 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 29 min |
| Sep 1, 2:33 AM CDT | Areal Flood Warning | ICT | Marion | 6 hr |
| Sep 1, 2:47 AM CDT | Special Weather Statement | ICT | Labette | 28 min |
| Sep 1, 4:30 AM CDT | River Flood Warning | ICT | Saline | 45 hr |
| Sep 1, 4:35 AM CDT | Areal Flood Warning | ICT | McPherson, Marion | 11 hr |
| Sep 1, 7:52 AM CDT | Areal Flood Warning | ICT | Rice | 27 hr |
| Sep 1, 3:39 PM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more | 18 hr |
| Sep 1, 6:05 PM CDT | Special Weather Statement | ICT | Labette | 25 min |
| Sep 1, 6:09 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Sep 1, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 43 min |
| Sep 1, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 42 min |
| Sep 1, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 52 min |
| Sep 1, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 50 min |
| Sep 1, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 50 min |
| Sep 1, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.